TBO.com: Tampa Bay Online, The Tampa Tribune and The Tampa Times - breaking news and weather.
Wednesday, Sep 03, 2014
Health & Fitness

Can calcium pills lead to heart problems?

King Features Syndicate
Published:   |   Updated: March 18, 2013 at 09:55 PM

Q: Almost all women over 50 are told to take calcium supplements to prevent bone loss. Hip fractures, spine fractures and other bone problems can cause a lot of pain and misery, not to mention early death. But now I am reading that calcium pills themselves may lead to heart disease, stroke and premature death. This is very confusing.

A: Earlier research has shown that men who take calcium supplements (1,500 milligrams) are more likely to suffer a heart attack or stroke (JAMA Internal Medicine online, Feb. 4, 2013). A new study has shown that this danger haunts women, too (BMJ online, Feb. 13, 2013).

The study included more than 60,000 Swedish women followed up for almost 20 years. The researchers found that those who ate a high-calcium diet (at least 1,400 milligrams per day) and also took calcium tablets (500 milligrams each) were more than twice as likely to die during the study as those whose diets contained between 600 and 999 milligrams of calcium daily. Overall, it appears that relying on dietary sources of calcium is safer and more likely to provide additional nutrients needed for bone strength, such as magnesium, vitamin K and vitamin D.

We discuss the confusion surrounding calcium supplements, offer a list of calcium-rich foods and advise on nondrug approaches in our Guide to Osteoporosis. It can be downloaded for $2 from our website: www.peoplespharmacy.com.

Q: I take Frova for migraines. It works great and doesn't cause a rebound migraine. My only complaint is that it takes a long time to work, sometimes as long as two hours. That's an eternity with a migraine. I wondered if it would work faster if I placed it under my tongue, so I tried it. It tasted terrible, but my migraine was gone in about 15 minutes! Is there some reason I should not take Frova sublingually? I read the pamphlet that came with it, and didn't see anything about taking it sublingually. What do you think?

A: We suspect the nasty taste you noted would be enough to discourage most people from repeating this experiment. The drug companies usually are happy if their migraine products relieve pain within two hours.

We looked to see if frovatriptan (Frova) is available as a sublingual tablet. It is not, but researchers in India have had success with a related medication, sumatriptan (International Journal of Pharmaceutical Investigation, July 2012). They found that they could mask the bitter taste and speed drug dispersion with this approach. Ask your doctor and pharmacist if your under-the-tongue trick is OK.

Q: Taking Chantix was the worst thing I ever did in my life. I wish I could undo the damage it has caused in my life. It triggered a manic episode that lasted six months, then a spiraling depression that ended with my relationship crumbling and me losing friendships, my family and my house.

A: The stop-smoking drug Chantix can be useful for some people. For others like yourself, however, the psychological side effects of Chantix can be devastating.

The manufacturer offers this caution: "Some people have had changes in behavior, hostility, agitation, depressed mood, suicidal thoughts or actions while using CHANTIX to help them quit smoking."

Q: I used Cialis several years ago for erectile dysfunction. After using it twice, I lost all the hearing in one ear. I really wonder if the benefits are worth the loss of hearing. What other medications are available for the prostate? (Flomax does me very little good.) I would love to sleep through the night without having to get up and urinate so many times.

A: We are so sorry to learn about your hearing loss. The official prescribing information for Cialis (and other ED drugs) states that "Physicians should advise patients to stop taking ... CIALIS, and seek prompt medical attention in the event of sudden decrease or loss of hearing."

Doctors sometimes prescribe finasteride (Proscar) or dutasteride (Avodart) to shrink the prostate. This may help ease your symptoms, but these drugs can have lasting negative sexual side effects. A urologist should assess your situation.

Q: I've had trouble with itchy, red, blotchy skin after I swim in the pool. At the suggestion of a local swim coach, I started applying Aquaphor ointment before I swim. No more rash! Our pool is disinfected with chlorine and bromine, and I suspect the painful blotches on my arms and thighs are caused by an allergy. Because of a leg injury, the pool is my only option for cardio. I'm in the pool four or five times a week, for 30 minutes to an hour at a time. I apply the ointment half an hour before I get in the pool, and again about five minutes before. I rinse off for a few minutes to accommodate the "shower first" rule, and the ointment stays in place. It's still on when I get out of the pool, and I wash with my regular soap and go. No chlorine smell, no rash.

A: Thank you for telling about this simple solution to a vexing problem. Aquaphor is a skin ointment with a petroleum-jelly base plus mineral oil, lanolin, glycerin and other ingredients.

Q: I was on lisinopril for two years without symptoms. Then I developed a cough that woke me up at night. I coughed so hard I urinated. I couldn't laugh without coughing, and I irritated all who were near me. After a month of coughing, I went to my primary-care doc. He said I was wheezing and put me on prednisone, albuterol and Z-Pak antibiotic. None of that helped. When I went back, he gave me the asthma drug Advair ($245). I went through four bottles of cough medicine and hundreds of cough drops. When the nurse called to tell me my chest X-ray was negative, I asked to try a different blood pressure med. Reluctantly, they switched me to Cozaar. I really hope it is better. I am a nurse in the OR and need my sleep.

A: We are disappointed that your doctor prescribed lisinopril (an ACE inhibitor) without warning you about its most common side effect: a persistent cough. It is even more distressing that he didn't diagnose the problem promptly. Cozaar (losartan) is less likely to cause cough, but it, too, can sometimes provoke this reaction.

We are sending you our Guide to Blood Pressure Treatment so that you can read about the pros and cons of various blood pressure pills, as well as the nondrug approaches that might help. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.


In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their Web site: www.PeoplesPharmacy.com.

Subscribe to The Tampa Tribune

Comments